Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Selenium interact with Metformin?

Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2021 Questions

default
Posted on Mon, 20 Mar 2017 in Medicines and Side Effects
Question: OK, Doc! I just want to ask you about a three issues I am dealing with now.
1. I've been taking simvastatin 40 mg 1 time per night for ten years. I feel it's affecting my memory. I'm looking at avoiding substances, primarily milk products and red meats to keep my cholesterol down. I'm on mind drugs and have type 2 diabetes and take 1000 mg am and 1000 mg pm of metformin. I've gotten back to a good workout, 4 miles on a stationary bike at my gym, 20 minutes about 4 x a week. If you need a list current supplements or other medications I can tell you this. I only take a few meds, so I don't own stock in CVS corp. If you can, give me options and risks regarding going off simvastatin.

2. Are there contraindications for 200 mcg of selenium, 1 x daily?

3. Are there contraindications for 450 mg saw palmetto 2 capsules 2 x daily

I greatly appreciate your help. I want to be on as few drugs as possible. I am a man, 62 years old Thanks.
doctor
Answered by Dr. Mirjeta Guni 57 minutes later
Brief Answer:
Often diet is not enough to control the lipids.

Detailed Answer:
Hello and thank you for asking!
I have gone carefully through your concern!
To suggest you further rather to stop simvastatine treatment or not, is very important to know the lipid profile and the latest HbA1c level.
The actual dose of simvastatine is high and as you have type 2 Diabetes, the lipids should be under close monitoring. Often, diet and physical activity is not enough in controlling the lipid profile.
Selenium can raise the blood glucose so i wouldn' t recommend it in a diabetic patient.
Saw palmetto does not interfere with glucose level or lipid profile.

Hope the information will help.
Kind regards,
Dr.Mirjeta

Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  Metformin

doctor1 MD

Hi. I am 34, exercise 6 times a week, and eat healthy. However, recently diagnosed with polycystic ovaries from a huge weight gain when pregnant (had baby 3 years ago). I also have pain just below my left pelvic bone (it gets worse when I stand up, or lean towards my left side), but no pain on touch, so doctors have said its just stress. But pain is getting worse. I am gluten intolerant, eat a clean G/F meal. But with the pelvic pain, I have also noticed that my poo is dark and pebbly (though soft), with a bit of blood every so often, and lots of visible mucus. Any insight will help- are these symptoms related? Is it just stress? Am I worrying for nothing? I am currently on metformin for the polycystic ovaries. Thanks.

doctor1 MD

Hi, my husband was diagnosed with ventricular tachychardia. Lastnight he was experiencing dizziness and felt like the whole room was spinning around. He is also diabetic and has high blood pressure. He is currently taking the following meds. Nifedipine 10mg. generic for procardia (2 capsules 3x daily), Aspirin 325 mg.(1 tablet daily), Metroprolol 50mg. generic for Lopressor (1 capsule 2x daily) , Pravastatin 40mg. generic for Pravachol) (1 taken before bedtime), Lisonopril 40mg. generic for zestril ((2 tablets daily - 1 in a.m. and the other in p.m.) , and Metformin 500mg. generic for glucophage (1 tablet 1x daily) . The Nifedipine that his taking really makes him really drowsy, and sleep alot. What can I do? I m also thinking that what happened to him lastnight was partly due to his diabetes and possibly his blood pressure. I fed him turkey burger (plain), no salt only garlic and herb with lettuce on wheat bread. He is now currently sleeping. Would he be okay later?

doctor1 MD

Hi, I just had my yearly a little over a month ago. I was prescribed provera to induce mensus as it had been a little over 6 month with just spotting every once in a while. This past Monday June 30 2014 was the last day of the period brought on by it. I am also on metformin 500mg 2x a day for PCOS. My husband and I had intercourse Tuesday night no problems just a little spotting from finishing my period I thought but we had intercourse again last night July 2 2014 and I woke up this morning and I have had bleeding started as spotting but now I am having to use a tampon. Is it bc maybe I just wasn t over the bleeding yet ? Or is it maybe from ovulation ?

doctor1 MD

hi i just what see if u can help me my father has been sick for 10 week now he has dibetes and was put on a medication called metformin and it didnt agree so he no longer taking it we have been to 5 doctors in the last 2 week no one has answer it is a mystry he has lost 10kg in 4 week he had diarhea and crams he can hardly walk and also having trouble swallowing we have been to the hospital they done bloodtest and ct scan but nothing has came up and he is getting bad im try to find out what it could or what we can do to help him can u please help

doctor1 MD

I am 57 yrs male type 2 diabetic on metformin 500 one per day. Sugsr under control. I ofter get stomach upset and loose motions. Bp 140 / 90 . Not coming down. On olzix ch 40 . Presscribe good meficines for bp and loose motions .

doctor1 MD

My Father has been gone through the medical health check-up.I need your input over the attached reports.Mainly i want to know the health of the heart. And what we need to do next.

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is metoprolol tartrate 50 mg I daily.i also take metformin hcl 1000 mg 1/2 tablet twice a day lisinopril 10...